Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Having alzheimer's and taking fosamax. Arteries are blocking. Treatment?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
Hi my mother has been on fosamax for 4-5 years(at least).She has alzheimers which is progressing quite rapidly at the moment.
I`ve been told this is because the "arteries" to her brain are calcifying + consequently becoming blocked .I wonder
if the fosamax could be worstening the problem.She is almost 90yrs old + if fosamax is an issue I wonder about stopping the fosamax. Obviously this would be a "which is the lesser of the 2 evils"issue.She is in excellent physical shape for her age + when outdoors I always take her arm perhaps the calcium is the problem . regards + thanks Robin
Posted Sun, 1 Sep 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
Fosamax is not the cause for Alzheimer's

Detailed Answer:

Thank you for posting your query.

Alzheimer's disease (AD) is a degenerative disease, which occurs in older people, due to loss of cholinergic (acetylcholine producing) neurons in brain. Cerebral atrophy occurs in temporal lobes mainly, followed by atrophy (loss of brain volume) in other parts of brain also. The exact cause of AD is not known.
Regarding calcification and blockage of arteries, it can worsen dementia, due to lack of blood flow to brain, a condition called as vascular dementia. This condition is not aggravated by fosamax. Common risk factors include high blood pressure, cholesterol and sugars.

So, fosamax can safely be continued in her case.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Having alzheimer's and taking fosamax. Arteries are blocking. Treatment? 3 hours later
Hi .Thank you for your reply. do understand that alzheimers is a degenerative disease and is certainly not caused by fosomax.I should have clarified my statements further.My Mother collapsed about 10 weeks ago + ended up in hospital.They found she had a slightly raised temperature but couldn`t pin this down to anything.Subsequently her deterioration has been tremendous.What is also new is the declaration that her main arteries are blocking.We have not been aware of this until now. I looked at fosamax + wondered if it was contributing to this sudden down turn + while contacting you I discovered she was on calcium carbonate.Again I wonder if this is contributing to her sudden worstening condition.Perhaps it was the stress of going into hospital.But if there is any possibility that calcium could be worstening her condition I want to know.Thankyou
Answered by Dr. Sudhir Kumar 59 minutes later
Brief Answer:
Thank you for clarification

Detailed Answer:

Thank you for getting back and providing further information.

I wish to reassure you that fosamax and calcium tablets are totally safe for her, and in no way, would contribute to the worsening of her neurological condition.
Calcification of arteries and blockage is seen mainly in older people, and is considered to be a part of normal ageing. In addition, if some one has unidentified high BP, or BP which is not adequately controlled, then, a similar condition can occur, called as arteriosclerosis.

I hope this helps.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor